Thunderstorm Wind, Slope
- When
- June 4, 2:10 PM MST to 2:12 PM MST
- Where
- Slope County, 1.46 mi NNE of Amidon
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.500, -103.310
Scattered thunderstorms developed over western and central North Dakota during the afternoon and early evening hours. One storm became severe, producing wind gusts of 62 mph at the NDAWN site near Amidon in Slope County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed over western and central North Dakota during the afternoon and early evening hours. One storm became severe, producing wind gusts of 62 mph at the NDAWN site near Amidon in Slope County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 4, 12:13 PM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 213 PM CDT Sun Jun 4 2023 .SHORT TERM...(This Evening through Monday) Issued at 207 PM CDT Sun Jun 4 2023 Seasonably warm temperatures and isolated to scattered thunderstorms highlight the short term forecast today and again Monday afternoon and evening. In the upper levels, a broad anti-cyclone was rotating over the Northern Plains, while a diffuse high pressure pattern was analyzed at the surface. Steep low level lapse rates developed with seasonably warm surface temperatures this afternoon, allowing for isolated to scattered convection to develop across western and central North Dakota. Weak mid-level lapse rates (with the subsident influence of the ridge aloft) as well as light winds through the upper levels have effectively eliminated the severe thunderstorm threat, though lightning and brief periods of heavy rain will still be hazards under any thunderstorm today and this evening. Convective coverage will likely quickly diminish with loss of insolation this evening, then same pattern will be set to repeat itself on Monday. Mostly clear skies Monday morning will again give way scattered non-severe convection, favoring areas north and east of the Missouri River. Highs will remain seasonably warm and generally in the 80s. .LONG TERM...(Monday Night through Sunday) Issued at 207 PM CDT Sun Jun 4 2023 Seasonably warm conditions continue through the long term forecast period, but a modest cool down is forecast this coming weekend. Daily chances for showers and thunderstorms continue through the week. The persistent omega block will continue to impact the Northern Plains through most of the week. The upper high will shift around but generally remain centered over the region, keeping the overall pattern of above normal temperatures with daily chances for diurnal convection going. The axis of low to mid level moisture will generally favor northern and eastern North Dakota through the first half of the week, which is where precipitation chances are greater each day. By Friday, guidance is in decent agreement with the upper ridge sliding to the northwest into Alberta/Saskatchewan while a period of northerly flow brings somewhat cooler temperatures back to the Northern Plains. With this flow, forecast highs this weekend drop into the 70s to lower 80s. Precipitation chances become more widespread during the period of transition Thursday-Friday and diminish over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1236 PM CDT Sun Jun 4 2023 Isolated to scattered thunderstorms are expected to develop this afternoon across the state. Better chances for convection in the vicinity is at KMOT-KJMS-KBIS, therefore VCTS was maintained in the TAFS for late this afternoon and early evening. Brief periods of heavy rain and gusty, erratic winds are possible with any thunderstorm. Coverage is expected to rapidly diminish after 01Z, with just a few isolated storms possibly lingering overnight. Otherwise light winds and VFR conditions expected for the 18Z TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AE LONG TERM...AE AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 214 PM CDT Sun Jun 4 2023 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 214 PM CDT Sun Jun 4 2023 /114 PM MDT Sun Jun 4 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected through tonight. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. EDWARDS
Special Weather Statement
National Weather Service Bismarck ND
304 PM MDT Sun Jun 4 2023
NDZ032-033-040-042130-
Stark ND-Billings ND-Slope ND-
304 PM MDT Sun Jun 4 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
BILLINGS, EASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES THROUGH 330
PM MDT...
At 304 PM MDT, a strong thunderstorm was located 6 miles east of
Amidon, or 23 miles northeast of Bowman, moving northwest at 30 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Amidon around 315 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4651 10295 4643 10306 4632 10319 4658 10361
4675 10338 4677 10327
TIME...MOT...LOC 2104Z 131DEG 27KT 4649 10319
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ANGLINThe Bismarck radar (KBIS), 197 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102226.